Kentucky, 2003

Damaging Wind in Kentucky, April 20, 2003

April 20, 2003 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 11:30 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Apr 20, 11:30 AM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT SUN APR 20 2003

LATEST SURFACE ANALYSIS SHOWS LOW CENTERED OVER NORTHERN WI WITH AN
ASSOCIATED COLD FRONT SOUTHWEST THROUGH STL TO NEAR WEST PLAINS.
ISODROSOTHERMS SHOW TOUNGE OF MOISTURE AXIS CENTERED ALONG THE
MISSISSIPPI RIVER VALLEY WITH LOWER TO MID 60S OVER THE ENTIRE CWA.
LATEST RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING AHEAD OF THE
FRONT. THE UPPER LEVEL LOW WAS NEARLY VERTICALLY STACKED WITH THE
SURFACE LOW.

THE 12Z SUN MODEL RUNS INDICATE AN UPPER LEVEL LOBE OR SHORTWAVE
WILL ROTATE AROUND THE UPPER LOW AND HELP EJECT THE SURFACE FEATURE
THROUGH THE FA THIS AFTERNOON. EVENTHOUGH MOS GUIDANCE IS GIVING
LESS THAN 20 POPS...STILL THINK TSRAS ARE LIKELY WITH +TSRA
POSSIBLE AS WELL. THUS WILL USE EVENING TYPE WORDING IN AFTN
ISSUANCE. WILL DETERMINE BEAKOUT CLOSER TO PRESS TIME. CAPES WILL BE
1000 TO 2000 J/KG THIS AFTERNOON WITH A 850 MB JET NOSING INTO THE
HEART OF THE FA EXPECT SOME DEVELPMNT THIS AFTERNOON AS PER SWODY1.
LINES ARE THE MOST PROBABLE FEATURE EXPECTED WITH A BOW ECHOES
POSSIBLE. NOT THE MOST FAVORABLE ENVIRONMENT FOR SUPERCELLS OR
TORNADOES BUT WOULD NOT RULE THEM OUT COMPLETELY. WW WILL LIKELY BE
ISSUED EARLY THIS AFTERNOON. HOWEVER THE STRONGEST STORMS WITH THE
BEST INSTABILITY DOES APPEAR TO BE NORTH AND EAST OF THE AREA...NEAR
TO THE LOW CENTER...AS PER COORD WITH SPC.  OTHERWISE EXPECT CHCS OF
PRECIP TO END TONIGHT WITH THE NEXT CHC RETURNING THURSDAY AFTERNOON.

FWC AND MAV IN GOOD AGREEMENT WITH TEMPS AND WILL FOLLOW TREND.

.PAH...NONE.

KH
Hazardous weather outlook, Apr 20, 11:37 AM CST, 7 hours 3 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH 138 IN EFFECT FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA UNTIL 600 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER FOUR STATE AREA
THIS AFTERNOON AND EVENING. THE GREATEST THREAT AREA IS EXPECTED TO
BE EAST OF THE MISSISSIPPI RIVER...ACROSS SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. AS THE AFTERNOON WEARS ON...THE THREAT SHOULD
EXTEND SOUTH INTO WEST KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR
TO BE THE MAIN THREATS. THERE IS A SLIGHT CHANCE OF A TORNADO AS
WELL. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH THIS
EVENING...AS A COLD FRONT PUSHES ACROSS THE AREA...DEPARTING
SOUTHWEST INDIANA AND WESTERN KENTUCKY BY ABOUT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A RISK OF THUNDERSTORMS ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE FOUR STATE AREA THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 20, 5:01 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
601 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    LINTON                    KY   0.75 INCH HAIL
04/20/03   TRIGG                          REPORTED BY TRAINED
                                          SPOTTER

0558 PM    MACEO                     KY   1.00 INCH HAIL
04/20/03   DAVIESS                        REPORTED BY DAVIESS
                                          COUNTY EM...AT THE
                                          INTERSECTION OF US HWY 60
                                          AND KY HWY 331 NEAR
                                          MACEO
Special weather statement, Apr 20, 5:08 PM CST, 1 hour 32 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
608 PM CDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH 138 FOR HAS EXPIRED...

THE SEVERE THUNDERSTORMS HAD MOVED EAST OF THE AFOREMENTIONED AREA.
THEREFORE...THE WATCH HAS BEEN ALLOWED TO EXPIRE.

...SEVERE THUNDERSTORM WATCH 139 FOR PORTIONS OF SOUTHERN ILLINOIS
HAS BEEN CANCELLED...

...SEVERE THUNDERSTORM WATCH 139 FOR WEST KENTUCKY REMAINS IN
EFFECT UNTIL 700 PM...

MONITOR NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND POSSIBLE
WARNINGS.

KH
Local storm report, Apr 20, 5:31 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    ST JOSEPH                 KY   0.75 INCH HAIL
04/20/03   DAVIESS                        REPORTED BY EMA

0626 PM    3W DRAFFENVILLE           KY   0.75 INCH HAIL
04/20/03   MARSHALL                       REPORTED BY TRAINED
                                          SPOTTERS

0632 PM    2E DRAFFENVILLE           KY   0.75 INCH HAIL
04/20/03   MARSHALL                       REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Apr 20, 5:37 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    OWENSBORO                 KY   1.50 INCH HAIL
04/20/03   DAVIESS                        1.5 UP TO 2 INCH HAIL ON
                                          CARTER ROAD. REPORTED BY
                                          TRAINED SPOTTERS

0637 PM    OWENSBORO                 KY   1.50 INCH HAIL
04/20/03   DAVIESS                        REPORTED BY EMA
Local storm report, Apr 20, 5:59 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    PHILPOT                   KY   0.88 INCH HAIL
04/20/03   DAVIESS                        REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Apr 20, 6:03 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    BEECH GROVE               KY   1.00 INCH HAIL
04/20/03   MCLEAN                         REPORTED BY TRAINED
                                          SPOTTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Daviess

When
April 20, 6:40 PM CST
Where
Daviess County, 1 mi S of Owensboro
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.750, -87.117

A couple of trees were blown down across a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348576.